Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 6, NWS Denver/Boulder, CO

August 27, 20198 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 27, 2019, 9:43 AM MDT for 8 counties in Colorado. It took effect at Aug 28, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 9:43 AM MDT (15:43 UTC)
In effect from
Aug 28, 2019, 12:00 PM MDT
Expired
Aug 28, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 108 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS85 KBOU 271543
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
943 AM MDT Tue Aug 27 2019

COZ212-217-218-272345-
/O.NEW.KBOU.FW.W.0006.190828T1800Z-190829T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
943 AM MDT Tue Aug 27 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAINS ABOVE 9000
FEET...ZONES 212...217 AND 218...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Wednesday.

* Affected Area...Fire Weather Zones 212...217 and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Wednesday afternoon into early evening.

* Relative Humidity...As low as 11 percent.

* Impacts...Fires will be able to start and spread easily and
  quickly

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
010 
WWUS85 KBOU 272105
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
305 PM MDT Tue Aug 27 2019

COZ212-217-218-280600-
/O.CON.KBOU.FW.W.0006.190828T1800Z-190829T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
305 PM MDT Tue Aug 27 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH
MOUNTAINS ABOVE 9000 FEET...ZONES 212...217 AND 218...

* Affected Area...Fire Weather Zones 212...217 and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Wednesday afternoon into early evening.

* Relative Humidity...As low as 11 percent.

* Impacts...Fires will be able to start and spread easily and 
  quickly

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
232 
WWUS85 KBOU 280323
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
923 PM MDT Tue Aug 27 2019

COZ212-217-218-281800-
/O.CON.KBOU.FW.W.0006.190828T1800Z-190829T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
923 PM MDT Tue Aug 27 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH
MOUNTAINS ABOVE 9000 FEET...ZONES 212...217 AND 218...

* Affected Area...Fire Weather Zones 212...217 and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Wednesday afternoon into early evening.

* Relative Humidity...As low as 11 percent.

* Impacts...Fires will be able to start and spread easily and 
  quickly

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
591 
WWUS85 KBOU 281703
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1103 AM MDT Wed Aug 28 2019

COZ212-217-218-290200-
/O.CON.KBOU.FW.W.0006.190828T1800Z-190829T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1103 AM MDT Wed Aug 28 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAINS ABOVE
9000 FEET...ZONES 212...217 AND 218...

* Affected Area...Fire Weather Zones 212...217 and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...This afternoon into early evening.

* Relative Humidity...As low as 11 percent.

* Impacts...Fires will be able to start and spread easily and 
  quickly

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
652 
WWUS85 KBOU 290202
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
802 PM MDT Wed Aug 28 2019

COZ212-217-218-290315-
/O.EXP.KBOU.FW.W.0006.000000T0000Z-190829T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
802 PM MDT Wed Aug 28 2019

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR HIGH MOUNTAINS ABOVE 9000 FEET...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 27, 9:42 AM MDT, 1 minute earlier.

Area forecast discussion, Aug 27, 9:42 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
942 AM MDT Tue Aug 27 2019

.UPDATE...
Issued at 940 AM MDT Tue Aug 27 2019

Jet and frontal lift induced showers are occurring over the
plains this morning as forecasted, bumped up the chance of
precipitation just a little where the majority of the showers are
occurring. Front will continue sliding south across the plains and
into the foothills and Park County by early this afternoon.

Due to expected warm, dry and breezy conditions tomorrow over the
high mountains, have issued a Red Flag Warning for tomorrow
afternoon. See Fire Weather discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 235 AM MDT Tue Aug 27 2019

One more cool day expected across the urban corridor and northeast
plains today. Another cold front just north of Casper at 08z will
continue to make its way south into the northeast plains by late
this morning. A fair amount of mid level cloudiness will be over
the northeast plains this morning, with a few light rain showers
possible as the front pushes southward into the forecast area
after 15z. QPF values generated by the RAP13 by midday seem
overdone in comparison with other model output. This is likely in
response to the 100 kt jetstream over western south dakota and
northeast Nebraska at that time. Any showers should be confined
to the northeast corner of the state where the best upper level
support will be due to the proximity of the passing upper level
jet. The front is expected to push into Denver 17-18z. Forecast
soundings show the best instability over the Palmer Divide so will
keep isolated coverage there this afternoon but no storms
mentioned anywhere else. Temperatures today will be 2-4 degrees
cooler than yesterday. Over the mountains, it will remain dry with
continued warm temperatures. Fire danger will be elevated mainly
in the mountains valleys with RH values around 15 percent. No
thunderstorms but could see an occasional winds gusts of 20-25 mph
in those areas this afternoon. Some lingering convective
cloudiness this evening over the forecast area then clearing.

.LONG TERM...(Wednesday through Monday)
Issued at 235 AM MDT Tue Aug 27 2019

A ridge will start to develop Wednesday behind today's system.
This will produce subsidence and a very dry airmass. A warm sunny
day is expected with highs climbing into the upper 80s to lower
90s over northeast Colorado. In addition to the warm and dry
conditions, breezy winds over the mountains and mountain valleys
will increase the fire danger.

Warm temperatures will continue into Thursday. The ridge will
flatten a little as a weak short wave trough tracks across the
Central Rockies. Moisture will increase with precipitable water
values climbing to around a half inch over the higher terrain. Mid
levels of the airmass will be quite warm, so chances for storms
will be low and mainly confined to the higher terrain.

A cold front will push through south through eastern Colorado
late Thursday. This will lead to cooler temperatures on Friday.
Low level moisture will increase as well for Friday. Precipitable
water values will range from a half inch over the mountains to a
little over an inch across the eastern plains. There should be a
round of scattered thunderstorms for the mountains, foothills, and
plains Friday, as long as the cap can be broken.

The upper level ridge will intensify Saturday and be centered
near the Four Corners through Monday. This will result in warm
temperatures. Should be enough moisture around for thunderstorms,
but warm air aloft and lack of forcing will keep chance for storms
low. Highs are expected to range from the mid 80s to lower 90s
for the Labor Day Weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 940 AM MDT Tue Aug 27 2019

VFR conditions expected through Wednesday morning. Another
frontal boundary will be pushing into the terminals 17-19z with
northeast winds 8-12 kts developing. Cooler temperatures will
limit thunderstorm potential with isolated storms confined to
Palmer Divide this afternoon. Winds will transition to
southeast/southerly this evening.

&&

.FIRE WEATHER...
Issued at 934 AM MDT Tue Aug 27 2019

West-northwesterly flow aloft will bring in warmer and drier
weather tomorrow with increasing winds over the high mountains.
While humidities across the mountains, high valleys and foothills
will all be below 15 percent, higher gusts of 25 to 35 mph are
expected in elevations above 9000 feet, and therefore have decided
to issue a Red Flag Warning to highlight the fire weather concern.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Wednesday for COZ212-217-
218.

&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper/Kriederman
FIRE WEATHER...Kriederman
Hazardous weather outlook, Aug 27, 4:05 AM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
405 AM MDT Tue Aug 27 2019

COZ030>051-281015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
405 AM MDT Tue Aug 27 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected. It will be relatively dry today
with continued cool temperatures across the northeast plains as
another cold front moves across the region by late morning. Isolated
rain showers will be possible over the far northeast plains this
morning, with an isolated thunderstorm or two possible over the
Palmer Divide this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm and dry conditions are expected for Wednesday and Thursday.
Breezy conditions will elevated the fire danger in the mountains
and mountain valleys. Cooler temperatures and a chance of
thunderstorms are expected for Friday and Saturday. Warm and dry
conditions are expected to return starting Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.